Dr. Drake on Immunotherapy Side Effects in Genitourinary Cancers | OncLive

Dr. Drake on Immunotherapy Side Effects in Genitourinary Cancers

March 4, 2017

Charles G. Drake, MD, PhD, director of Genitourinary Oncology, NewYork-Presbyterian/Columbia University Medical Center and co-director of Columbia’s Cancer Immunotherapy Programs, discusses the side effects associated with immunotherapy in genitourinary cancers.

Charles G. Drake, MD, PhD, director of Genitourinary Oncology, NewYork-Presbyterian/Columbia University Medical Center and co-director of Columbia’s Cancer Immunotherapy Programs, discusses the side effects associated with immunotherapy in genitourinary cancers.

Although the rate of adverse events (AE) is lower in immunotherapy than in chemotherapy, the side effect profile can still be severe. AEs such as colitis and pneumonitis need to be watched carefully, says Drake, as they can potentially be fatal if left untreated.

Drake says that physicians need to be aware of, and manage, these autoimmune AEs and inform their patients that if they are feeling symptomatic to report it, as it may be more serious than the flu. Steroids are a viable and effective option to treat these AEs, he adds, and will not hinder tumor shrinkage.


x